Alabama, 2013

Flash Flooding and Damaging Winds in Alabama, July 13 to 17, 2013

July 13 to 17, 2013 · NWS TAE · 17 events in 4 counties and zones

Isolated severe thunderstorms affected southeast Alabama during the middle of July, and additional heavy rainfall on already saturated ground led to instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated severe thunderstorms affected southeast Alabama during the middle of July, and additional heavy rainfall on already saturated ground led to instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 13, 1:32 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 1:32 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Sat Jul 13 2013

...Unsettled Weather Pattern to Continue...

.NEAR TERM [Through Tonight]...
An unusual retrograding mid/upper low centered over the Midwest
is providing the Southeast and the northern Gulf with broad
troughing. In fact, there may even be another (weaker) closed low
over the northern Gulf based on VWP data. At the surface, similar
to aloft, broad troughing covers the Gulf Coast states on into the
northern Gulf. Within the broad trough there appears to be two
closed circulations, one off the southeast Louisiana coastline,
and one just southwest of buoy 42039. Additionally, a notable
surface trough embedded in the large area of low pressure extends
from the closed circulation east to the western Florida Peninsula
coastline, northeast up the eastern Georgia coastline. In this
area, steady convection has been ongoing throughout the day.
Further to the west, a stationary boundary divides a very dry vs.
very moist airmass essentially along the Mississippi/Alabama state
line, with another weak trough extending north out of the Gulf
ahead of the front. This is another area where storms have focused
this afternoon. Locally, scattered convection and light rain
plague the Tri-State area where convergence is maximized on the
eastern edge of the main low/mid level circulation. Expect this
general pattern to remain in place through the day, with the low
moving slowly north and west later tonight. Thus, expect the best
chances of rain to gradually slide slightly west through the
night.

&&

.SHORT TERM [Sunday Through Monday Night]...
The weak surface low in the Gulf of Mexico will be pulled
northwestward toward the Mississippi coast on Sunday by the
retrograding upper level low moving into the Southern Plains. Deep
layer tropical moisture will continue to be pulled northward into
the area with precipitable water values well over 2 inches. PoPs
will be in the high likely category. We will also see increasing
southeasterly shear. While the degree of destabilization will likely
be mitigated by abundant cloud cover and convective coverage, deep
layer shear will be sufficient (25-30kt) to produce isolated strong
to severe storms in any areas that get a bit of sunshine. SPC has
the region in a 5% risk area for severe with damaging winds and
perhaps even a tornado the potential threats. The upper low will
reach the TX Panhandle by Monday. This will allow a big upper high
centered over eastern PA Sunday morning to slide west to Indiana by
Monday. Beneath the ridge, a tropical wave will approach and cross
FL on Monday and this will keep PoPs elevated in the likely range,
despite the building ridge to the north. Max temps will be kept
below guidance and several degrees below normal due to anticipated
cloud cover and the numerous showers and storms.

&&

.LONG TERM [Tuesday through Friday]...
By the start of the period, the upper low will have retrograded all
the way to eastern New Mexico with a 598-dm high centered over
Indiana. This high will lose amplitude as it drifts to the southwest
toward the Great Plains. By the end of the week, a broad trough will
be in place across the Northeast and Mid Atlantic. At the surface, a
tropical wave will move west of the forecast area Tuesday and
Tuesday night. After that, the subtropical ridge will reestablish
itself over the Southeast with the axis slipping south of the region
by Friday and Saturday. Despite the influence of the upper ridge,
PoPs will be close to climatology on Tuesday due to the passing
wave. The ridge will win out on Wednesday with below normal PoPs and
above normal temps (a rare thing this summer). By Friday and
Saturday, temps and PoPs will be very close to normal July values as
the once familiar subtropical ridge pattern sets up the more typical
sea-breeze induced thunderstorms each day.

&&

.AVIATION...
[Through 18 UTC Sunday] Scattered showers and thunderstorms will
generally spread westward through the day as a developing low
pressure in the Gulf of Mexico drifts northwest. From latest
satellite imagery, it appears MVFR ceilings, where currently
present, will likely lift early in the period. Overnight and early
tomorrow morning, expect MVFR ceilings to develop and persist
through most of the morning. Although possible, we don't have
enough confidence to lower ceilings to IFR/LIFR restrictions
before sunrise, so will defer to next TAF package.

&&

.MARINE...
Weak low pressure over the north central Gulf of Mexico will drift
northwest toward the Alabama or Mississippi coast through Sunday
night. Winds will generally be in the exercise caution range across
the western legs. High pressure will then become established north
of the area from Monday through midweek. This will set up diurnal
easterly surges over the marine area bringing winds to near
cautionary levels during the overnight and morning hours. Showers
and thunderstorms will remain numerous through Monday.

&&

.FIRE WEATHER...
Red flag conditions are not expected through the period.

&&

.HYDROLOGY...
Rainfall amounts today have been rather insignificant thus far, with
the exception of the Southeast Big Bend earlier this morning, where
3 to 5 inches of rain fell, mostly over Dixie and Lafayette
counties. Although we will be in a rather wet stretch, average
rainfall totals for the next couple of days should peak around 2
inches. However, locally higher amounts are certainly possible (e.g.
2 to 3 inches fell in one storm across western Walton county earlier
today). Should any of these locally higher amounts fall over any of
our warned basins, it could result in some rather sharp rises. In
general however, expect area rivers and streams to remain in a
rather steady state over the next few days. Please refer to our
River Forecast page (below) for more detailed information.

http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  71  86  72  87 / 80  50  70  40  60
Panama City   85  74  85  75  87 / 60  60  70  40  60
Dothan        89  71  84  72  85 / 60  60  70  40  60
Albany        84  70  86  72  87 / 80  50  70  30  60
Valdosta      82  71  87  72  87 / 90  40  70  30  60
Cross City    84  72  87  71  87 / 90  40  70  40  60
Apalachicola  84  77  85  75  87 / 80  60  70  50  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Hydrology...Godsey/Harrigan
Short Term/Long Term/Marine...Wool
Rest of Discussion...Harrigan

In the hours before

Special weather statement, Jul 13, 4:59 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 13 2013

ALZ065-140000-
COFFEE AL-
559 PM CDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 700 PM CDT

AT 556 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...MOVING WEST AT 5 MPH.

PEOPLE IN WESTERN COFFEE COUNTY...INCLUDING THE CITY OF ELBA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3144 8620 3152 8620 3153 8619 3154 8616
      3155 8615 3155 8598 3136 8601 3138 8618
      3143 8620
TIME...MOT...LOC 2259Z 102DEG 5KT 3143 8608

17-GOULD

The radar

The Ft Rucker radar (KEOX), 20 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Flash Flood, Dale

When
July 13, 6:35 PM CST to 9:45 PM CST
Where
Dale County, 1.38 mi N of Currytown to 0.12 mi NNW of Currytown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.290, -85.520

Water was reported flowing over County Road 47 near Pinckard at an estimated depth of over 1 foot.

Flash Flood, Houston

When
July 13, 6:50 PM CST to 9:45 PM CST
Where
Houston County, 0.91 mi NE of Wicksburg to 1.11 mi NNE of Wicksburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.210, -85.610

Water was reported flowing over roads near Wicksburg.

Flash Flood, Dale

When
July 13, 7:19 PM CST to 9:45 PM CST
Where
Dale County, 1.37 mi WSW of Currytown to 1.68 mi WSW of Currytown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.260, -85.540

County Road 560 was closed and underwater at a bridge near Soapstone Branch Creek south of Pinckard.

Flash Flood, Dale

When
July 13, 8:10 PM CST to 9:45 PM CST
Where
Dale County, 1.22 mi NNE of Pinckard to 1.28 mi NE of Pinckard
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.326, -85.532

Water was reported flowing over County Road 63 between Highways 231 and 134.

Flash Flood, Geneva

When
July 13, 8:22 PM CST to 9:45 PM CST
Where
Geneva County, 0.21 mi N of Geneva to 0.87 mi ENE of Geneva
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.033, -85.870

North Merritt Street and East Water Avenue were reported underwater in the city of Geneva.

Flash Flood, Geneva

When
July 13, 8:22 PM CST to 9:45 PM CST
Where
Geneva County, 0.69 mi N of Oak Grove to 0.62 mi NNW of Oak Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.090, -85.770

County Road 16 was reported underwater at the intersection of Highway 52E and East County Road 16 was reported underwater in front of 2266.

Flash Flood, Geneva

When
July 13, 8:22 PM CST to 9:45 PM CST
Where
Geneva County, 1 mi NE of Hendrix Crossroad to 1.08 mi ENE of Hendrix Crossroad
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
31.132, -85.701

A picture was submitted on social media of Wheeler Road washed out from flash flooding. A large and relatively deep hole was present in the road, and the bottom of the hole was not visible in the picture. Monetary damage was estimated.

Thunderstorm Wind, Dale

When
July 15, 4:25 PM CST
Where
Dale County, 0.93 mi S of Blackwell Field
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.416, -85.609

A tree blew down onto a power line on Laurel Ct.

Thunderstorm Wind, Dale

When
July 15, 4:25 PM CST
Where
Dale County, 0.8 mi SSW of Blackwell Field
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.420, -85.616

A tree blew down onto Port Andrews Road off of Highway 123 South.

Thunderstorm Wind, Dale

When
July 15, 4:29 PM CST
Where
Dale County, 0.91 mi NE of Dean Church Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.410, -85.639

A tree blew down onto Campground Road.

Thunderstorm Wind, Dale

When
July 15, 4:29 PM CST
Where
Dale County, 0.7 mi SE of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.434, -85.630

A tree blew down onto Lakeview Ct.

Thunderstorm Wind, Dale

When
July 15, 4:30 PM CST
Where
Dale County, 0.78 mi SSW of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.430, -85.646

A tree blew down onto a power line on Mixon School Road.

Thunderstorm Wind, Dale

When
July 15, 4:30 PM CST
Where
Dale County, 0.67 mi ENE of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.425, -85.660

A tree blew down onto Willow Oaks Dr.

Thunderstorm Wind, Geneva

When
July 15, 5:15 PM CST
Where
Geneva County, Eunola
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.040, -85.840

A tree blew down onto County Road 4.

Thunderstorm Wind, Geneva

When
July 15, 5:35 PM CST
Where
Geneva County, 0.41 mi WNW of Weeks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.151, -86.117

A tree blew down onto a power line along County Road 5.

Thunderstorm Wind, Henry

When
July 17, 7:08 PM CST
Where
Henry County, 2.16 mi E of Blackwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.381, -85.363

A tree blew down onto Broad Street.

Thunderstorm Wind, Henry

When
July 17, 7:10 PM CST
Where
Henry County, 0.99 mi SSE of Headland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.336, -85.337

A tree blew down onto Solomon Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469349, 469350, 469351, 469352, 469356, 469357, 469358, 466914, 466915, 466916, 466930, 466917, 466918, 466922, 466924, 466926, 466927.